Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 19, NWS Las Vegas, NV

September 27, 2018Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Sep 27, 2018, 2:18 PM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Sep 29, 2018, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2018, 2:18 PM PDT (21:18 UTC)
In effect from
Sep 29, 2018, 1:00 PM PDT
Expired
Sep 29, 2018, 7:00 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4240 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS85 KVEF 272118
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
218 PM PDT Thu Sep 27 2018

.Strong south winds will develop across south central Nevada
Saturday afternoon leading to critical fire weather conditions.

NVZ460>462-281200-
/O.NEW.KVEF.FW.W.0019.180929T2000Z-180930T0200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
218 PM PDT Thu Sep 27 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM PDT SATURDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 461, AND
462...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 1 PM to 7 PM PDT Saturday. 

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, and 
  462. 

* TIMING...Strong winds will develop by early Saturday afternoon
  then decrease early Saturday evening.

* WIND...Sustained south winds 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Minimum values 10 to 15 percent in the afternoon.

* IMPACTS...A combination of strong winds...low relative
  humidity...and warm temperatures will contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions by
land management officials.

&&

$$


weather.gov/lasvegas
5 follow-up statements
437 
WWUS85 KVEF 281126
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
426 AM PDT Fri Sep 28 2018

.Strong south winds will develop across south central Nevada
Saturday afternoon leading to critical fire weather conditions.

NVZ460>462-282200-
/O.CON.KVEF.FW.W.0019.180929T2000Z-180930T0200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
426 AM PDT Fri Sep 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM PDT
SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460,
461, AND 462...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, and 
  462. 

* TIMING...Strong winds will develop by early Saturday 
  afternoon then decrease early Saturday evening. 

* WIND...Sustained south winds 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Minimum values 10 to 15 percent in the afternoon.

* IMPACTS...A combination of strong winds, low relative humidity 
  and warm temperatures will contribute to extreme fire behavior. 
  Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions by
land management officials.

&&

$$


weather.gov/lasvegas
318 
WWUS85 KVEF 282140
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
240 PM PDT Fri Sep 28 2018

.Strong south winds will develop across south central Nevada
Saturday afternoon leading to critical fire weather conditions.

NVZ460>462-291100-
/O.CON.KVEF.FW.W.0019.180929T2000Z-180930T0200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
240 PM PDT Fri Sep 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM PDT
SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460,
461, AND 462...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, and 
  462. 

* TIMING...Strong winds will develop by early Saturday 
  afternoon then decrease early Saturday evening.

* WIND...Sustained south winds 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Minimum values 10 to 15 percent in the afternoon.

* IMPACTS...A combination of strong winds, low relative 
  humidity and warm temperatures will contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions by
land management officials.

&&

$$


weather.gov/lasvegas
376 
WWUS85 KVEF 290915
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
215 AM PDT Sat Sep 29 2018

.Strong south winds will develop across south central Nevada
Saturday afternoon leading to critical fire weather conditions.

NVZ460>462-292000-
/O.CON.KVEF.FW.W.0019.180929T2000Z-180930T0200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
215 AM PDT Sat Sep 29 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 460, 461, AND 462...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, and 
  462. 

* TIMING...Strong winds will develop by early Saturday 
  afternoon then decrease early Saturday evening.

* WIND...Sustained south winds 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Minimum values 10 to 15 percent in the afternoon.

* IMPACTS...A combination of strong winds, low relative 
  humidity and warm temperatures will contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions by
land management officials.

&&

$$


weather.gov/lasvegas
861 
WWUS85 KVEF 292012
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
112 PM PDT Sat Sep 29 2018

NVZ460>462-300200-
/O.CON.KVEF.FW.W.0019.000000T0000Z-180930T0200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
112 PM PDT Sat Sep 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 461, AND
462...

* AFFECTED AREA...In Nevada...Fire weather zones 460, 461, and 
  462. 

* TIMING...Strong winds will persist through this afternoon then
  decrease this evening.

* WIND...Sustained south winds 20 to 30 mph with gusts 35 to 45 
  mph.

* HUMIDITY...Minimum values 10 to 15 percent.

* IMPACTS...A combination of strong winds, low relative 
  humidity and warm temperatures will contribute to extreme 
  fire behavior. Any fires that develop will likely spread 
  rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions by
land management officials.

&&

$$


weather.gov/lasvegas
902 
WWUS85 KVEF 300156
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
656 PM PDT Sat Sep 29 2018

NVZ460>462-300300-
/O.EXP.KVEF.FW.W.0019.000000T0000Z-180930T0200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
656 PM PDT Sat Sep 29 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 461, AND
462...

Only localized gusts over 35 mph remain this evening but overall,
winds have decreased below criteria and the warning will be 
allowed to expire on time.


$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 27, 9:57 AM PDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 27, 9:57 AM PDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
957 AM PDT Thu Sep 27 2018

.SYNOPSIS...Dry conditions along with well-above normal temperatures
can be expected through the remainder of the week. Temperatures will
begin to fall over the weekend into next week with breezy afternoons
expected this weekend. The weather pattern looks to become more
active the beginning of next as multiple systems will affect the
area.
&&

.UPDATE...The forecast looks to be on track this morning with
above normal temperatures expected again today and tomorrow
before unsettled weather is expected later this weekend and into
next week. No updates are necessary. &&

.PREV DISCUSSION... /issued at 302 AM PDT Thu Sep 27 2018/

.SHORT TERM...through Saturday night.
A high pressure system situated to our southwest will help maintain
well-above average temperatures, as well as dry conditions, through
the rest of the work week. Saturday, however, a cut-off low off of
the coast of California will begin to move in and bring a
southwesterly flow into the region. This flow will lower
temperatures, bringing us much closer to seasonal norms into next
week. Winds are expected to increase Saturday afternoon with gusts
upward of 30-40 mph expected across south-central Nevada. We remain
borderline with regard to fire weather in zones 461 and 462 and will
continue to hold off on any products at this time.

.LONG TERM...Sunday through Thursday.

Official forecast track for Hurricane Rosa is to continue west-
northwest the next two days before starting to curve north. Rosa
will start to weaken early next week as it approaches the central
Baja Peninsula early Tuesday morning. Model differences still in
play this morning as the operational GFS by far the fastest solution
phasing Rosa with the northern stream trough. Remnants from Rosa
race northeast into Arizona Monday night. Discounting the
operational GFS and leaning the forecast closer to the GFE Ensemble
Mean as well as the operational ECMWF. The 11 members that make up
the GFS Ensembles as well as the operation ECMWF all much slower
with the phasing of Rosa into the northern stream trough, which is
closer to the official forecast track/timing of Rosa.

Even with the slower timing, the ECMWF shows higher precipitable
water values well in advance of Rosa spreading northward out of the
Gulf of California/northwest Mexico into eastern San Bernardino
County, southern Nevada and northwest Arizona. Incoming northern
stream trough will start providing the necessary lift to start
developing showers and thunderstorms possibly as early as Sunday
night, but more so Monday. As the remnants of Rosa finally are
absorbed into the approaching trough expect more widespread
precipitation to develop across the entire southern Great Basin and
Mojave Desert. If something more like the operational ECMWF pans out
its possible we see an initial band of heavier precipitation develop
over southern California and spread northeast into southern Nevada
Tuesday afternoon. The remnants from Rosa graze Mohave County
Tuesday night with heavy rainfall. Confidence remains low to
moderate at best in the timing and placement of these periods of
rainfall. Rainfall totals between 1-3" still in play. Some semblance
of an upper trough to remain over the region Wednesday and Thursday
keeping the area cool and unsettled.
&&

.AVIATION...For McCarran...Winds expected to remain light and
variable through much of tomorrow. There will be a northeasterly
component from late morning into the evening before returning to a
more diurnal pattern overnight. No operationally significant cloud
cover expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds will persist through the day tomorrow. TAF
sites down the Colorado River Valley should expect windy conditions
again tomorrow with gusts upward of 20 kts at EED and IFP until
sunset when the gusts die down. No operationally significant cloud
cover expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Kryston
SHORT TERM/AVIATION...Varian
LONG TERM...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.